Warfarin-induced skin necrosis
What is warfarin-induced skin necrosis?
Warfarin is an anticoagulant medicine (blood thinner). Warfarin-induced skin necrosis refers to a rare condition in which there is paradoxical blood clotting. Blood clots block the blood vessels and cause necrosis, i.e., an area of skin is destroyed. Warfarin induced skin necrosis affects one in every 10,000 patients prescribed warfarin.
The onset is usually within the first 2 to 5 days of warfarin therapy, when the blood tends to clot more than is normal. Skin necrosis affects areas of the body with a high fat content, such as breasts, thighs, buttocks, hips and abdomen.
Who gets warfarin necrosis?
Warfarin-induced skin necrosis is more common in women than men. It usually occurs between the age of 50 and 70 years. It is more common in obese patients and perimenopausal women.
Warfarin-induced skin necrosis is more likely if warfarin is given without heparin or if a higher loading dose of warfarin is given in the first day or two of treatment.
Very rarely, warfarin-induced skin necrosis occurs weeks or months after starting warfarin therapy. This may occur in the following circumstances:
- the dose of warfarin has been increased
- prescribed doses have not been taken
- liver disease
- drug interactions.
What causes warfarin-induced necrosis?
Warfarin is a widely used anticoagulant or blood-thinner. It works by inactivating vitamin K-dependent clotting factors II, VII, IX and X. At the same time, Vitamin K dependent proteins C and S are inactivated – these are natural anticoagulants.
Half the activated Protein C disappears within 6 hours (its half-life). So, Protein C runs out during the first few days of warfarin therapy, before Factor X and II disappear, which have half-lives of 2-5 days. In some circumstances this leads to excessive clotting.
Why the skin necrosis happens in the areas of fat abundance is unclear; possibly these areas are more susceptible because of reduced blood supply.
What are the risk factors?
Risk factors for warfarin induced skin necrosis include:
- Inherited deficiency of Protein C, Protein S or Factor V Leiden
- Mutations in methylene tetrahydrofolate reductase gene causing hyperhomocysteinaemia
- Antithrombin III deficiency
- Antiphospholipid antibodies.
What are the clinical features of warfarin-induced skin necrosis?
The first sign is usually pain and purpura (a purplish bruise-like rash), which over a few days becomes bluish-black with a red rim. Blood blisters and full thickness skin necrosis (skin death) follows. There may be a red netlike rash around the necrotic area (retiform purpura).
The diagnosis of warfarin induced skin necrosis is made clinically.
Skin biopsy can aid in diagnosis. Histopathology of warfarin necrosis usually reveals clotting within blood vessels in the skin without any inflammation. Warfarin can also precipitate calciphylaxis, recognised on biopsy by calcium deposition in the affected skin.
Blood tests for protein C and protein S levels are important to assess the likely predisposing causes.
What is the treatment for warfarin-induced skin necrosis?
The mainstay of treatment is to stop warfarin. If anticoagulation is required, heparin can be used. Sometimes Vitamin K is used to hasten the reversal of warfarin effects. If there is life-threatening coagulation then protein C concentrates can be used.
Once warfarin is stopped small areas of skin necrosis can be left to heal, but larger areas of skin necrosis may require surgery and skin grafting.
Warfarin has been cautiously restarted in lower doses in some patients when needed for long-term anticoagulation. This is best done with advice from a haematologist.
- Warfarin induced skin necrosis associated with Factor V Leiden and protein S deficiency. Clinical Laboratory Haematology 2001,23; 261-264. Ng T et al. Medline.
- Late onset warfarin necrosis. Australasian Journal of Dermatology 2002, 43:202-206. Scarff C et al. Medline.
- Warfarin induced skin necrosis with acquired protein C deficiency. Australasian Journal of Dermatology 2003, 44:57-61. Parsi K et al. Medline.
- Warfarin skin necrosis associated with protein S deficiency and a mutation in the methylenetetrahydrofolate reductase gene. Clinical Dermatology 2004, 29:35-36. Byrne et al. Medline.
- Warfarin induced skin necrosis. British Journal of Haematology 2004, 126:628. Moll S. Medline.
- Pitfalls in warfarin therapy. Clinical Applications in Thrombosis/Hemostasis 2006,12:1-2. Messmore H et al. Medline.
- Warfarin induced skin necrosis a case report. Clinical Applications in Thrombosis/Hemostasis 2006,12:101-104. Abdul-Jabar et al. Medline.
- Warfarin induced skin necrosis after open heart surgery due to protein S and C deficiency. Heart vessels 2007, 22:64-66. Savas Oz et al. Medline.
- Dermatology. Ed. Bolognia, J et al. 2nd edition 2007. Mosby.
On DermNet NZ:
Books about skin diseases:
See the DermNet NZ bookstore